Alert archive / Florida / Flash Flood Warnings in 2023
Flash Flood Warning 41, NWS Tallahassee, FL
NWS Tallahassee, FL issued this flash flood warning at Jul 14, 2023, 7:45 AM CDT for Walton County, Florida. It was in force for 3 hr. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 14, 2023, 7:45 AM CDT (12:45 UTC)
- Expired
- Jul 14, 2023, 11:00 AM CDT
- In force
- 3 hr
- Issued by
- NWS Tallahassee, FL
- Area
- Storm-based polygon
- Flood severity
- None
County Walton County, FL
The radar
The Eglin Afb radar (KEVX), 39 km from the middle of the area, began a volume at 12:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 14, 8:12 AM CDT | RAIN 4.53 | 2 W Blue Mountain Beach, FL | 1 hour rainfall total at Ed Walline WeatherStem site. 2 hour total of 5.56 inches. |
| Jul 14, 8:12 AM CDT | RAIN 4.53 | 2 W Blue Mountain Beach, FL | 1 hour rainfall total at Ed Walline WeatherStem site. 2 hour total of 5.56 inches. |
| Jul 14, 10:00 AM CDT | FLASH FLOOD | 2 Nne Blue Mountain Bea, FL | The intersection of Highway 98 and Highway 331 was down to a single lane due to flooding. |
| Jul 14, 10:00 AM CDT | FLASH FLOOD | Santa Rosa Beach, FL | Social media picture of a large portion of Duffy Ln covered in water. |
| Jul 14, 10:00 AM CDT | RAIN 9.08 | 2 Ssw Santa Rosa Beach, FL | Ambient weather station. Bulk of rain fell in previous 6 hours. |
| Jul 14, 10:00 AM CDT | RAIN 9.08 | 2 Ssw Santa Rosa Beach, FL | Ambient weather station. Bulk of rain fell in previous 6 hours. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 135 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 0.8 hours before the alert went out and 314 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 581 J/kg
- Mixed-layer CIN
- -74 J/kg
- Mixed-layer LCL
- 631 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 59 m²/s²
- 0-3 km storm-relative helicity
- 44 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
245
WGUS52 KTAE 141245
FFWTAE
FLC131-141600-
/O.NEW.KTAE.FF.W.0041.230714T1245Z-230714T1600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tallahassee FL
745 AM CDT Fri Jul 14 2023
The National Weather Service in Tallahassee has issued a
* Flash Flood Warning for...
Walton County in the panhandle of Florida...
* Until 1100 AM CDT.
* At 745 AM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Flash flooding is ongoing or
expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Santa Rosa Beach, Four Mile Village, Blue Mountain Beach,
Sandestin, Gulf Pines, Grayton Beach and Miramar Beach.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 3040 8639 3038 8633 3042 8631 3039 8630
3040 8630 3040 8629 3039 8629 3040 8628
3039 8624 3040 8624 3040 8622 3042 8627
3042 8626 3043 8625 3038 8617 3030 8614
3034 8639
FLASH FLOOD...RADAR INDICATED
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before this flash flood warning went out at Jul 14, 5:58 AM CDT, 1 hour 47 minutes earlier.
Area forecast discussion, Jul 14, 5:58 AM CDT, 1 hour 47 minutes before
Area Forecast Discussion National Weather Service Tallahassee FL 658 AM EDT Fri Jul 14 2023 ...New AVIATION... .NEAR TERM... (Today and tonight) Issued at 309 AM EDT Fri Jul 14 2023 As a mesoscale disturbance along our westernmost counties; in the Florida Panhandle and SE Alabama, continues to slowly move south- southeastward, we'll continue to see widespread showers and storms throughout today. Currently, slow moving storms along the FL Panhandle have produced between 5 to 7 inches of precip within the last three hours. Given elevated PWATs, around 2 to 2.5 inches, across the region, it's not surprising to see efficient rainmakers in this environment. The WPC currently has this very area within a slight risk (level 2 to 4) of excessive rainfall for today, with areas to the east under a marginal risk. With MLCAPE between 2500 and 3500 J/kg across the area today, and forcing for ascent from the disturbance itself, there is ample support for widespread showers and storms. Highest instability is located across the western half of our area with slightly less instability across the eastern half. Should storms remain slow movers and/or train like they have been this morning, then it's not unreasonable to expect multiple flash flood warnings today. Less likely, but non-zero, is the potential for a quick spin-up tornado, particularly located near the center of the mesoscale circulation as low-level SRH is maximized within that area. Expect daytime highs to be impacted by cloud cover due to widespread showers and storms generally keeping them in the mid to upper 80s with overnight lows in the mid 70s. && .SHORT TERM... (Saturday through Sunday night) Issued at 309 AM EDT Fri Jul 14 2023 A massive upper level low over northern Manitoba at the start of the period will drop down to near Lake Superior by the end of the weekend. This will maintain the long-wave trough over the eastern U.S. Several MCVs or other pieces of energy will rotate through the base if this trough and provide additional forcing for ascent of the very moist air mass that will remain in place across the region. The result will be unsettled weather with high rain chances (60-70%) both Saturday and Sunday. Excessive rainfall remains a concern. See the hydrology discussion below. Convective coverage will prevent us from realizing heat indices high enough to warrant an advisory for Saturday. Sunday could be close. && .LONG TERM... (Monday through Thursday) Issued at 309 AM EDT Fri Jul 14 2023 A significant transition will occur during this period. Monday's weather will be similar to what we will see over the weekend. However, the long wave trough will finally lift away beginning on Tuesday. This will unfortunately allow the massive southwestern U.S. ridge to spread eastward across Dixie for the remainder of the week. Convective coverage will decrease and temperatures will soar into the upper 90s in many areas each afternoon. A few spots will reach 100 degrees. The resulting heat indices will get us solidly into heat advisory range (108-112) each day with excessive heat warnings (HI >= 113) )not out of the question for our Florida counties. && .AVIATION... (12Z TAFS) Issued at 654 AM EDT Fri Jul 14 2023 MVFR to IFR conditions continue to be possible within the next few hours as cigs and vsbys lower due to a disturbance moving southeast across the region. The center of this disturbance is currently over the FL Panhandle/SE Alabama. As it continues moving south- southeastward it'll continue to produce showers and possibly some storms this morning with an increase in activity as the sun continues to rise. MVFR BKN to OVC decks are possible across the region today due to this disturbance with MVFR to IFR conditions possible within thunderstorms later this morning into the afternoon. Activity is expected to wind down after sunset. && .MARINE... Issued at 309 AM EDT Fri Jul 14 2023 Daily chances of rain are expected due to the land breeze circulation. Showers and thunderstorms will be most likely during the late night hours lingering into the morning and early afternoon. The exception will be any storms that move offshore during the afternoon. Otherwise, generally light west to southwest winds are expected with seas 2 feet or less for the most part. && .FIRE WEATHER... Issued at 309 AM EDT Fri Jul 14 2023 A disturbance will be moving across the region today, which will contribute to elevated rain chances region-wide today. Additional chances for wetting rains over the next few days will keep fire weather concerns at a minimum. && .HYDROLOGY... Issued at 309 AM EDT Fri Jul 14 2023 Widespread rainfall totals of 2-4 inches are expected through the weekend. However, it would not be unreasonable to see some areas get double those values. Rain rates will be quite high and the Weather Prediction Center is maintaining a Slight Risk for Excessive (flood- producing) Rainfall (level 2 out of 4) over the western half of the forecast area through tonight, with a marginal risk (level 1 out of 4) to the east. Thereafter, a marginal risk will be in place for most of the region through the weekend. While riverine flooding is not currently forecast, if the higher rainfall totals are realized across the panhandle, we may need to keep an eye on the Choctawhatchee, which is already forecast to reach action stage. && .SPOTTER INFORMATION STATEMENT... Spotter activation is not requested. However, spotters are always encouraged to safely report significant weather conditions when they occur by calling the office or tweeting us @NWSTallahassee. && .PRELIMINARY POINT TEMPS/POPS... Tallahassee 84 75 89 76 / 80 30 70 20 Panama City 86 77 88 79 / 90 60 70 20 Dothan 86 74 90 74 / 70 30 60 20 Albany 88 74 91 75 / 80 40 60 20 Valdosta 89 74 91 75 / 80 30 60 20 Cross City 91 76 91 77 / 70 20 50 20 Apalachicola 86 79 88 79 / 90 50 80 30 && .TAE WATCHES/WARNINGS/ADVISORIES... FL...None. GA...None. AL...None. GM...None. && NEAR TERM...Oliver SHORT TERM...Wool LONG TERM....Wool AVIATION...Oliver MARINE...Wool FIRE WEATHER...Oliver HYDROLOGY...Wool
In the hours before
Special weather statement, Jul 14, 7:01 AM CDT, 44 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
801 AM EDT Fri Jul 14 2023
FLZ008-010-012-108-112-141245-
Coastal Bay FL-Central Walton FL-Inland Bay FL-South Walton FL-
Washington FL-
801 AM EDT Fri Jul 14 2023
...A strong thunderstorm will impact portions of northwestern Bay,
southeastern Walton and southwestern Washington Counties through 845
AM EDT/745 AM CDT/...
At 801 AM EDT/701 AM CDT/, Doppler radar was tracking a strong
thunderstorm 14 miles east of Santa Rosa Beach, moving east at 15
mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Panama City Beach, Ebro, West Bay, Inlet Beach, Seminole Hills, Gulf
Resort Beach, West Panama City, Bahama Beach, Bruce, Red Head, Pine
Log, Edgewater Gulf Beach, Sunnyside, Bunker, Laird, Laguna Beach,
Hollywood Beach and Bid-a-Wee.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3046 8610 3058 8582 3032 8573 3016 8581
3028 8606 3040 8610 3042 8610 3044 8611
TIME...MOT...LOC 1201Z 256DEG 13KT 3039 8600
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
JCWLocal storm report, Jul 14, 7:16 AM CDT, 29 minutes before
Preliminary Local Storm Report
National Weather Service Tallahassee FL
816 AM EDT Fri Jul 14 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0758 AM Flash Flood Seaside 30.32N 86.14W
07/14/2023 Walton FL Trained Spotter
Spotter reported water over Highway 30A in
Seaside.
&&
PCSpecial weather statement, Jul 14, 7:20 AM CDT, 25 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
720 AM CDT Fri Jul 14 2023
FLZ008>010-141315-
Central Walton FL-Holmes FL-Washington FL-
720 AM CDT Fri Jul 14 2023
...A strong thunderstorm will impact portions of east central Walton,
southwestern Holmes and central Washington Counties through 815 AM
CDT...
At 720 AM CDT, Doppler radar was tracking a strong thunderstorm 9
miles northwest of Vernon, moving south at 5 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Vernon, Bonifay, Live Oak, Ponce De Leon, Caryville, Westville,
Hinsons Crossroads, Red Bay, Douglass Crossroad, Whitehead
Crossroads, Holmes Valley, Millers Ferry, Five Points, Knox Hill,
Smyrna, Spring Hollow, Sylvania and Johnson Crossroads.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3078 8600 3076 8567 3055 8560 3056 8605
TIME...MOT...LOC 1220Z 347DEG 5KT 3068 8585
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
11-MMLocal storm report, Jul 14, 7:20 AM CDT, 25 minutes before
Preliminary Local Storm Report
National Weather Service Tallahassee FL
820 AM EDT Fri Jul 14 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0819 AM Rain 1 N Inlet Beach 30.29N 86.01W
07/14/2023 M6.04 inch Walton FL Mesonet
Ambient weather station daily rainfall
exceeded 6 inches.
&&
PCSpecial weather statement, Jul 14, 7:23 AM CDT, 22 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
723 AM CDT Fri Jul 14 2023
FLZ008-108-141330-
Central Walton FL-South Walton FL-
723 AM CDT Fri Jul 14 2023
...Strong thunderstorms will impact portions of southwestern Walton
County through 830 AM CDT...
At 723 AM CDT, Doppler radar was tracking strong thunderstorms
capable of producing waterspouts along a line extending from near
Eglin Air Force Base to near Santa Rosa Beach.
Movement was southeast at 5 mph.
HAZARD...Waterspouts and wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Waterspouts can easily overturn boats and create locally
hazardous waters. Gusty winds could knock down tree limbs
and blow around unsecured objects.
Locations impacted include...
Santa Rosa Beach, Eglin Air Force Base, Freeport, Inlet Beach,
Portland, Villa Tasso, Port Washington, Blue Mountain Beach, Seaside,
Miramar Beach, Gulf Pines, New Home, Bunker, Grayton Beach, Seagrove
Beach, Sandestin and Four Mile Village.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3038 8633 3042 8631 3039 8626 3040 8623
3042 8627 3038 8611 3039 8611 3044 8616
3047 8613 3046 8619 3050 8620 3048 8622
3046 8639 3068 8639 3071 8620 3043 8599
3029 8600 3022 8596 3032 8640 3040 8640
TIME...MOT...LOC 1223Z 320DEG 6KT 3067 8630 3032 8621
WATERSPOUT...POSSIBLE
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
11-MMLocal storm report, Jul 14, 7:45 AM CDT, 0 minutes before
Preliminary Local Storm Report
National Weather Service Tallahassee FL
845 AM EDT Fri Jul 14 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0824 AM Flood 1 WNW Inlet Beach 30.28N 86.03W
07/14/2023 Walton FL NWS Employee
Off-duty NWS meteorologist reported several
inches of water across streets in Alys
Beach.
&&
PCThe office that day
Everything else NWS Tallahassee, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 14, 1:54 AM CDT | Areal Flood Advisory | TAE | Holmes, Jackson, Washington | 2 hr |
| Jul 14, 2:46 AM CDT | Flash Flood Warning | TAE | Holmes, Jackson | 2 hr |
| Jul 14, 3:56 AM CDT | Special Weather Statement | TAE | Walton | 34 min |
| Jul 14, 4:10 AM CDT | Special Marine Warning | TAE | 65 min | |
| Jul 14, 5:19 AM CDT | Flash Flood Warning | TAE | Holmes, Jackson | 3 hr |
| Jul 14, 6:01 AM CDT | Areal Flood Advisory | TAE | Calhoun, Gadsden, Jackson, Liberty | 3 hr |
| Jul 14, 6:33 AM CDT | Flood Watch | TAE | Bay, Calhoun, Franklin, Gadsden, Gulf, Holmes and 5 more | 36 hr |
| Jul 14, 6:39 AM CDT | Areal Flood Advisory | TAE | Bay, Walton | 3 hr |
| Jul 14, 6:53 AM CDT | Flash Flood Warning | TAE | Bay, Walton | 5 hr |
| Jul 14, 7:01 AM CDT | Special Weather Statement | TAE | Walton | 44 min |
| Jul 14, 7:20 AM CDT | Special Weather Statement | TAE | Washington | 55 min |
| Jul 14, 7:21 AM CDT | Special Marine Warning | TAE | 114 min | |
| Jul 14, 7:23 AM CDT | Special Weather Statement | TAE | Walton | 67 min |
| Jul 14, 7:39 AM CDT | Areal Flood Advisory | TAE | Bay, Holmes, Walton, Washington | 4 hr |
| Jul 14, 7:39 AM CDT | Areal Flood Advisory | TAE | Walton | 3 hr |
| Jul 14, 7:58 AM CDT | Areal Flood Advisory | TAE | Walton | 4 hr |
| Jul 14, 8:29 AM CDT | Areal Flood Advisory | TAE | Bay | 3 hr |
| Jul 14, 8:45 AM CDT | Areal Flood Advisory | TAE | Calhoun, Holmes, Jackson, Washington | 3 hr |
| Jul 14, 9:02 AM CDT | Flash Flood Warning | TAE | Walton | 3 hr |
| Jul 14, 9:15 AM CDT | Special Marine Warning | TAE | 60 min | |
| Jul 14, 9:34 AM CDT | Flash Flood Warning | TAE | Walton | 3 hr |
| Jul 14, 10:16 AM CDT | Special Marine Warning | TAE | 89 min | |
| Jul 14, 10:38 AM CDT | Rip Current Statement | TAE | Bay, Walton | 14 hr |
| Jul 14, 11:25 AM CDT | Special Marine Warning | TAE | 108 min | |
| Jul 14, 12:01 PM CDT | Areal Flood Warning | TAE | Walton | 3 hr |
| Jul 14, 12:42 PM CDT | Areal Flood Warning | TAE | Bay, Walton | 6 hr |
Nearby
Flash Flood Warnings in Florida, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.